VA Study Links Plavix & Stomach Meds to Increased Death Rates
A Veterans Affairs (VA) study has linked Bristol-Myers Squibb Company’s anti-clotting heart medication, Plavix, to an increased rate of death in patients who were also taking medications to prevent stomach bleeding.
Details of the Study
According to the VA study published in the Journal of the American Medical Association (JAMA), patients who took Plavix along with stomach medications known as proton pump inhibitors had an increased risk of death or serious injury.
Researchers followed over 8,000 patients who were discharged from over 125 VA hospitals over a 27 month period from October 2003 to January 2006 and had experienced acute coronary syndrome, which is an umbrella term used to cover clinical symptoms compatible with acute myocardial ischemia – or a heart attack.
Approximately two thirds of those patients were given stomach medications known as proton pump inhibitors, such as AstraZeneca’s popular drugs Prilosec and Nexium, in addition toPlavix. Researchers concluded that nearly 30 percent of patients who were given Plavix and stomach medications died or were readmitted to the hospital compared to only about 21 percent of patients who were only taking Plavix.
Doctors often prescribe Plavix, along with daily aspirin therapy, to those who have suffered a heart attack. However, too much aspirin can often cause stomach irritability. To combat stomach irritability, doctors have been prescribing stomach drugs, such as Prilosec and Nexium. While further studies need to be conducted, patients taking Plavix and stomach drugs should contact their doctors.
The U.S. Food & Drug Administration (FDA) has said that it is also currently investigating how Plavix, manufactured by Bristol-Myers Squibb and French pharmaceutical giant Sanofi-Aventis SA, and stomach drugs interact. However, it has not yet reached any conclusions at the present time.